Wyoming, 2022

High Wind in Wyoming, February 5, 2022

February 5, 2022 · NWS RIW · 1 event in 1 county or zone

High wind occurred to the west of Clark on the morning of Saturday, February 5. A maximum wind gust of 75 mph occurred at a weather station west of Clark.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High wind occurred to the west of Clark on the morning of Saturday, February 5. A maximum wind gust of 75 mph occurred at a weather station west of Clark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 5, 2:05 AM MST, 40 minutes earlier.

Area forecast discussion, Feb 5, 2:05 AM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
205 AM MST Sat Feb 5 2022

.SHORT TERM...Today through Monday night

Most of the active weather in the short term will occur in the first
24 hours or so. Things are fairly quiet right now in regards to
precipitation. The snow across the far west has been under
performing, with only some flurries so far. This should increase
somewhat through the morning hours, but even so, only light
amounts are expected given the lack of moisture. The other
concern today is wind. The usual spots are seeing windy
conditions. We will continue the High Wind Warning for the Cody
Foothills. The wind hasn't arrived yet, but the models are
showing mid level winds remaining strong through sunrise. There
have also been strong winds across the Wind Corridor. There have
been local high wind gusts, but only along Wyoming Boulevard on
the south side of Casper. All other areas have been well below
criteria. So, we will continue to Special Weather Statement
through the night. Breezy to locally windy conditions will
continue for many today, but high winds do not look likely as the
best downward jet forcing moves away.

A second shortwave will drop southward across the state tonight and
bring a chance of snow, especially east of the Divide. There is
some jet energy with it, as well as, steep lapse rates that could
lead to locally moderate snow. However, there continues to be a
lack of moisture given the continental source region of the
shortwave. The system is also a quick hitter and will be done in
any specific location in around six hours. The models also look to
be overdone on the orographic effects in the Bighorn Mountains.
There will likely be a few inches of snow in the mountains. In
the lower elevations, the snow is likely to be banded across areas
east of the Divide. However, exact locations are difficult to
pinpoint at this time. The models are favoring Casper later
tonight, so we did raise amounts somewhat there. Given the fast
movement of the system and the fact it is hitting on Saturday
night, especially late, we will not issue any highlights at this
time. We will issue a Special Weather Statement to cover for the
snow. Most snow should end shortly after sunrise, as the system
moves away.

Quiet weather should return for the rest of the period, as
ridging builds over the area. A shortwave passing by to the north
may bring some gusty winds on Monday, but that would be the extent
of any active weather. Temperatures should generally average
close to or slightly above normal for most areas.

.LONG TERM...Tuesday through Friday

A mainly dry cold front will be making its way over the forecast
area Tuesday morning. The main impact will be west to northwest
winds of 25 to 35 mph for wind prone locations. The semi permanent
ridge will reestablish itself off the coast of the PACNW Tuesday
afternoon. This will keep northwest flow aloft over the Cowboy State
through Friday. This will result in west to southwest winds with
gusts around 25 mph occurring over the Wind Corridor and over the
mountains. Temperatures will begin moderating above normal east of
the Divide once again during this time, as well.

&&

.AVIATION...For the 06Z TAFS through 06Z Sunday
Issued at 1001 PM MST Fri Feb 4 2022

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions will occur at the terminal sites, except at KJAC.
At KJAC, MVFR conditions will occur toward 12Z with light snow and
low ceilings. The MVFR conditions will continue through most of the
day, improving to VFR at KJAC toward 06Z Sunday. KRKS will see a
gusty wind most through 00Z Sunday, decreasing after 00Z. The
western mountains will see some snow overnight through Saturday
night. Some mountain obscuration will occur.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur at the terminal sites through 06Z Sunday.
Scattered snow showers will develop over the north after 19Z and
continue through 06Z Sunday. In the central, scattered snow showers
will develop after 22Z and continue through 06Z Sunday. Areas of
MVFR to IFR conditions will occur in snow showers. Some terminals
will have VCSH in the forecast Saturday afternoon and night. Some
mountain obscuration will occur in the Bighorn mountains Saturday
and Saturday night.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Snow showers will continue on and off in the western mountains
today; most other areas should remain largely dry. A weak cold
front will bring some snow showers to areas east of the Divide
tonight, but exact locations of them are still uncertain. Wind
should slowly decrease from Muddy Cap and in the Cody Foothills
this morning, but breezy conditions will be found across much of
the area, especially in northern Johnson County. Relative humidity
will remain above critical levels. Mixing and smoke dispersal
will range from poor in the western mountains and some basins to
fair to good in the breezier locations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 AM MST this morning for WYZ003.

&&

SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...AR
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 5, 2:19 AM MST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
219 AM MST Sat Feb 5 2022

WYZ001>020-022>030-060930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
219 AM MST Sat Feb 5 2022

...High Wind Warning for the Cody Foothills through 9 am This
Morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

High winds likely in the the Cody Foothills early this morning.
Please see the High Wind Warning for more details.

Tonight...Snow showers likely East of the Divide.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
February 5, 2:45 AM MST to 9:00 AM MST
Where
Cody Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A peak gust of 75 mph was clocked at a mesonet station west of Clark near the foothills of the Absaroka Range.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003844.